January 1989

Lithium Carbonate IntoxicationA Case Report and Review of the Literature

Author Affiliations

From the Department of Medicine, Veterans Administration Medical Center West Los Angeles (Wadsworth Division), and UCLA School of Medicine. Dr Gumbiner is now with the Veterans Administration Medical Center, San Diego.

Arch Intern Med. 1989;149(1):36-46. doi:10.1001/archinte.1989.00390010054004

• Lithium carbonate is a widely used and invaluable drug in the treatment and prevention of manic-depressive illness. However, this medication has a low therapeutic index and, therefore, many attendant side effects. Acute lithium carbonate intoxication affects predominantly the central nervous system and the renal system and is potentially lethal. We studied a case of acute lithium carbonate intoxication characterized by a prolonged comatose state, severe nephrogenic diabetes insipidus, and glucose intolerance. Of interest, the patient's symptoms and signs of toxic reaction developed after normalization of the plasma lithium ion levels. We reviewed the multisystemic toxic effects of lithium carbonate as well as its teratogenic potential and guidelines for its use during pregnancy. The management of acute lithium carbonate intoxication should include hydration with normal saline, intensive care monitoring, and dialysis if indicated.

(Arch Intern Med 1989;149:36-46)